Question of the Week #484

A 50-year-old African american woman presents to your clinic with increased thirst and increased urination. You review her old records and it appears like she had a Chest X-ray in the ER last year that showed bilateral hilar lymphadenopathy. She was advised follow-up but she did not comply at that time. Upon examination, you discover some subcutaneous skin nodules and biopsy of one of these comes back positive for non-caseating granulomas.

Laboratory studies from a week ago show:

Hemoglobin 15.2gm%

Calcium : 11.6mg%

Creatinine : 1.0mg%

Which of the following investigations may explain the underlying mechanism of her Hypercalcemia?

A. Biopsy of Hilar Lymph Node

B. 25 Hydroxy Vitamin D Level

C. PTH related peptides

D. 1,25 di-hydroxy Vitamin D level

E. Serum Protein Electrophoresis

Question of the Week # 445

445) A 45 year old african-american man presents to the emergency room with altered mental status. His past medical history is significant for skin nodules. One of the nodule was recently biopsied and it revealed non-caseating granuloma. On examination, his oral mucosae are dry.  Blood pressure is 90/60 . Skin examination  reveals multiple scattered skin nodules about 1 to 2cm in diameter. Chest X-ray reveals bilateral hilar adenopathy.   Laboratory Studies reveal

WBC 5400/µl

HGB: 11.8 gm%,

Platelets : 300k/µl

Calcium 14.2gm%

Creatinine 3.2mg%

Phosphorous 2.2mg%

He is started on agressive intravenous hydration. In addition to the above  measures, you should also proceed with  intervention directed to towards which of the following at this time ?

A) Reducing serum phosphorous

B) Reducing serum parathyroid hormone

C) Reducing Blood Calcitrol level

D) Promoting loop diuresis

E) Direct removal of calcium by Hemodialysis

Question of the Week # 422

422) A 54-year-old man with history of Diabetes Mellitus and End-Stage Renal Disease is evaluated in your office during a follow up visit after undergoing hemo-dialysis in the morning. He has been dependent on Hemo-Dialysis  for past four years and undergoes dialysis thrice a week. He reports recurrent epigastric abdominal pain that is burning in quality which is relieved by taking over the counter antacids. He denies any pain at this time. He denies any nausea or vomiting. He has no history of alcohol use or smoking. On examination, he is afebrile and vitals are stable. Abdominal examination is benign. Laboratory investigations are as follows:

WBC  8.0K/µL

Hemoglobin 10.5gm%

Serum amylase 200 IU/L ( N =  25 to 160 U/L)

Serum Lipase 150 IU/L (Normal = 25 to 80U/L)

AST  30 IU/L

ALT 40 IU/L

Total bilirubin 0.6gm%

Alkaline Phosphatase 80IU/L .

Which of the following is indicated in this patient at this time?

A) Ultrasound of the Gall Bladder

B) Nothing by mouth and IV hydration

C) No further investigations or treatment

D) Endoscopic Retrograde Cholangio Pancreatography

E) CT scan of the Abdomen

Question of the Week # 348

348)  A 6 year old boy is evaluated in your office for complaints of generalized swelling of his body. His mother reports she has noticed increasing swelling of his face, abdomen and extremities over the past 3 weeks.  He does not have any significant past medical problems  There is no history of fever or sore-throat. He denies shortness of breath or cough. On examination,  he is afebrile,  Blood pressure 100/60 mm Hg,  Heart Rate 88/min, Respiratory rate is 16/minute. He appears comfortable. His face is grossly swollen. There is mild ascites. Lower extremities reveal gross edema up until the level of knees.  Urinalysis showed 3+ proteinuria, no red cell or casts. A 24 hour Urine total protein is obtained and it shows proteinuria at  7.0 gm/24 hours. Serum total protein 4.0gm% and albumin 2.0gm% .  He is advised to start sodium restricted diet. Which of the following management options is most appropriate next step for this patient?

A) Admit and start Albumin infusion

B) Corticosteroid Trial

C) Renal Biopsy

D) Obtain Anti-Streptolysin O titer

E) Furosemide

Question of the Week # 347

347)  A 34 year old man is recently diagnosed with Stage IIA Hodgkin’s  lymphoma and has received one cycle of chemotherapy with Adriamycin, Bleomycin, Vinblastine and Dacarbazine. He is scheduled to receive three more cycle followed by involved field radiation therapy.  One week after his first cycle of chemotherapy, he presents to your office with increasing swelling of his legs. He denies any fever, chest pain, rash or shortness of breath. On examination, breath sounds are decreased in bilateral lower lungs. There is 2+ edema in his lower extremities. Laboratory investigations show reduced albumin at 2.5gm%. Urinalysis reveals 3+ proteinuria with out any evidence o red cells or red cell casts. A MUGA ( Multigated Acquisition Scan) has been ordered to evaluate his cardiac function and results are pending. Which of the following is most likely explanation of his presentation?

A) Adriamycin Cardiomyopathy

B)  Allergic interstitial nephritis

C) Focal Segmental Glomerulosclerosis

D) Bleomycin nephrotoxicity

E) Minimal Change Disease

Question of the Week # 346

346)  A 54 year old woman presents to your office with progressively increasing swelling of her bilateral lower extremities and abdominal distension.  She denies any fever, cough or shortness of breath. Her medical history is significant for hypertension and osteoarthritis. She takes Enalapril and Hydroclorthiazide for her hypertension and Ibuprofen for osteoarthritis on a daily basis . She denies any rash. On examination,  she is afebrile,  Blood pressure 130/80 mm Hg and respiratory rate is 18/min . Auscultation reveals reduced breath sounds on both sides. Abdominal exam is remarkable for shifting dullness  consistent with ascites.  Lower extremities reveal gross edema up until the level of knees.  Urinalysis shows no eosinophils or redcells or casts,  3+ proteinuria, no nitrite or leukoesterase. Urine total protein is 6.0 gm/24 hours. Serum total protein 4.0gm% , albumin 2.0gm%. SGOT, SGPT and Alkaline phosphatase are within normal limits. Serum creatinine is o.8mg%.   Skin examination si normal with out any rash. Which of the following management options is most appropriate next step for this patient?

A) Discontinue Enalapril

B) Renal Biopsy

C) Discontinue Ibuprofen

D) Furosemide

E) Obtain Anti-Nuclear Antibodies

F) Trial of Corticosteroids

Question of the Week # 345

345)  A 8 year old boy is brought to the Emergency room by his mother with complaints of  shortness of breath. His mother reports she has noticed increasing swelling of his face, abdomen and extremities over the past 4 weeks. She scheduled an appointment with his pediatrician in the upcoming week however, she brought him to the ER today because he started getting distressed because of breathing difficult. The patient does not have any significant medical problems and mother reports he has always been a “good kid” at the school.  There is no history of fever or sore-throat. On examination,  he is afebrile,  Blood pressure 100/60 mm Hg (Standing) , 108/60 ( Lying Down) and Heart Rate 92/min ( Standing), 88/min (Lying Down). He is tachypneic with respiratory rate is 26/min and is using accessory muscles. His face is grossly swollen. Breath sounds are reduced on both sides and there is massive ascites with scrotal edema. Lower extremities reveal gross edema up until the level of knees.  Urinalysis showed 3+ proteinuria, no red cell casts or hematuria. Urine total protein is 8.0 gm/24 hours. Serum total protein 4.0gm% and albumin 2.0gm% .  A chest X-ray shows bilateral pleural effusions. Which of the following management options is most appropriate next step for this patient?

A) Renal Biopsy

B) Corticosteroid Trial

C) Furosemide

D) Furosemide with Albumin infusion

E) Consult Nephrology

%d bloggers like this: